Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 23, 2002, 6:44 PM CDT for Door County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2002, 6:44 PM CDT (23:44 UTC)
- Expired
- May 23, 2002, 7:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Door County, WI
The radar
The Green Bay radar (KGRB), 74 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:55 PM CDT | Hail 0.75 | Sturgeon Bay, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 232344 SVRGRB WIC029-240015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 644 PM CDT THU MAY 23 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOOR COUNTY IN WISCONSIN * UNTIL 715 PM CDT * AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS LOCATED 5 MILES NORTHWEST OF MAPLEWOOD. THAT PLACES IT 8 MILES WEST OF STURGEON BAY. IT WAS MOVING EAST AT 50 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE... VALMY BY 655 PM CDT. INSTITUTE BY 655 PM CDT. WHITEFISH BAY BY 700 PM CDT. WHITEFISH DUNES STATE PARK BY 700 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. LAT...LON 4493 8761 4470 8749 4483 8700 4512 8714 KALLAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 23, 3:15 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT THU MAY 23 2002 FCST PBLMS INVOLVE SHWRS/TSTMS THIS EVENING AHD OF CDFNT AND CAA CLDS TRAILING THE FNT. LTR PBLMS COME FRI NGT INTO SAT WITH APPROACH OF SHRTWV AND PCPN CHCS. FINALLY...MEMORIAL DAY WEATHER STILL IN DOUBT. THE 19Z SFC ANALYSIS INDICATED DEEP LOW PRES OVR LK SUPERIOR WITH CDFNT STRETCHING SW ACROSS WRN WI. WNDS VEER TO THE WEST AND DEW PTS DROP INTO THE UPR 30S BEHIND FNT. STG CAA BEHIND SECONDARY FNT/TROF BACK OVR CNTRL MN WHERE TEMPS RESIDING IN THE 40S. GRB 88-D JUST STARTING TO PICK UP SOME PCPN OVR FAR NE WI AS THIN SPOTS IN CLDS HAS ALLOWED TEMPS TO CLIMB INTO THE 70S. AN UPR TROF MOVS EAST TNGT ALONG THE U.S.-CANADIAN BORDER AS CDFNT CLRS WI THIS EVENING AND APPROACHES THE OHIO VALLEY BY DAYBREAK. WL HAVE TO LEAVE SCT SHWRS/TSTMS OVR EAST-CNTRL WI THIS EVENING UNTIL FNT DEPARTS. 8H TEMPS DROP 5 TO 10C TNGT BUT GRAD STILL UP AND SOME CAA CLDS WL PASS THRU SO TEMP DROP WL BE LIMITED TO SOME EXTENT. HI PRES PUSHES ACROSS THE RGN ON FRI. EXPECT MOSTLY SUNNY SKIES WITH HIER CLDS ARRIVING FROM THE SOUTH IN THE AFTERNOON. 8H TEMPS ONLY IN THE ZERO TO +3C RANGE THUS MAX TEMPS ABT 10 DEGS COOLER THAN NORMAL. ON FRI NGT...ATTN THEN TURNS TOWARD THE CNTRL PLAINS WHERE A DECENT SHRTWV IS PROGGED IS PROGGED TO APPROACH THE WRN GREAT LKS BY 12Z SAT. TIGHTENING BAROCLINIC ZN OVR THE SRN HALF OF WI WITH MDLS BRINGING QPF INTO AT LEAST THE SW 2/3 OF THE BADGER STATE BY 12Z SAT. BROAD UPR DIFFLUENT FLOW ALOFT AND MOD Q-G FORCING AIDING IN RELATIVELY STG UVV OVR SE WI. WL BRING IN MORE CLOUDS AND CHC POPS NORTH AND BUMP UP POPS TO LIKELY CAT OVR THE SRN HALF OF THE FCST AREA. THE ENTIRE SYSTEM MOVS ACROSS THE FCST AREA SAT MORNING. WK HI PRES TRIES TO BUILD IN DURING THE AFTERNOON...BUT ANTICIPATE A MOSTLY CLDY DAY WITH COOL TEMPS. SUNDAY APRS TO BE THE BEST DAY OF THE HOLIDAY WEEKEND AS ANOTHER SFC HI PRES IN CONTROL OF NE WI WEATHER. FLOW ALOFT BECOMES MORE ZNL SO WE SHOULD SEE SOME TEMP RECOVERY. THE WEATHER FOR THE FIRST PART OF NXT WK APRS MUDDLED AT BEST. EXTENDED MDLS ALL OVR THE PLACE IN ALL WEATHER ASPECTS FROM THE SFC TO 5H. WK TROFFING OVR THE AREA WOULD PLACE A CHC OF SHWRS OR TSTMS OVR THE FCST AREA MON THRU WED. IT WOULD TAKE UNTIL THU AS UPR RDG BUILDS INTO THE MIDDLE OF THE U.S. TO KEEP PCPN OUT OF THE FCST. CONFIDENCE IS RATHER LOW AT THIS POINT. GUID TEMPS IN THE FIRST 24 HRS HAVE COOLER MAV VS WARMER FWC. CONSIDERING HOW WELL MAV HAS BEEN AS OF LATE...WL LEAN ON COOLER MAV. LTR PDS ARE CLOSE AND STAYED NR GUID AT THAT POINT. .GRB...NONE. KALLAS WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 23, 12:00 PM CDT, 6 hours 44 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT THU MAY 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER NORTHEAST... CENTRAL AND EAST-CENTRAL WISCONSIN. A COLD FRONT OVER NORTHWEST WISCONSIN IS FORECAST TO MOVE SOUTHEAST ACROSS THE STATE THIS AFTERNOON...AND BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS. THE SHOWERS AND STORMS MAY LINGER INTO THE EARLY EVENING HOURS OVER EAST-CENTRAL WISCONSIN. SINCE MOISTURE AND INSTABILITY WILL BE MARGINAL...SEVERE STORMS ARE NOT EXPECTED. HOWEVER...ANY STORMS THAT DEVELOP MAY CONTAIN GUSTY WINDS. SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHEN THUNDERSTORMS ARE OCCURRING OR IMMINENT. KALLAS WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:08 PM CDT | Severe Thunderstorm Warning | GRB | Brown | 22 min |
| May 23, 6:16 PM CDT | Special Marine Warning | GRB | 14 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.